Formation of multiple pulmonary nodules during treatment with leflunomide.
Bottom Line: Pulmonary involvement is one of the extra-articular manifestations of rheumatoid arthritis and can be due to the disease itself or secondary to the medications used in order to treat it.We report the case of a 60-year-old woman who had been diagnosed with rheumatoid arthritis and developed multiple pulmonary nodules during treatment with leflunomide.
Affiliation: Federal University of Pará, Belém, Brazil.
Pulmonary involvement is one of the extra-articular manifestations of rheumatoid arthritis and can be due to the disease itself or secondary to the medications used in order to treat it. We report the case of a 60-year-old woman who had been diagnosed with rheumatoid arthritis and developed multiple pulmonary nodules during treatment with leflunomide.
Related in: MedlinePlus
Mentions: After a five-month follow-up of the pulmonary nodules, the patient developed dyspnea on exertion accompanied by dry cough, but no fever. Another bronchoscopy revealed laryngitis and a nodule on the right vocal fold. The tracheobronchial tree was endoscopically normal; BAL was negative for AFB, BAL microscopy revealed gram-negative bacilli (Klebsiella pneumoniae and Pseudomonas fluorescens were isolated by using an automated culture system), BAL cultures for mycobacteria and fungi were negative, and BAL cytology revealed no neoplastic cells. At that time, the patient was started on antibiotic therapy with clindamycin and fluconazole. After bronchoscopy showed negative BAL fluid cultures, prednisone (40 mg/day) was commenced in an attempt to stabilize her condition. However, despite the therapeutic approach used, another CT scan of the chest revealed increased pulmonary nodules (Figure 2). At that point, the patient was referred to the city of São Paulo, Brazil, for evaluation. A lung biopsy (Figure 3) by video-assisted thoracoscopy showed a chronic inflammatory lesion, with an exudative center, adjacent to the lung parenchyma (disrupted by lymphocytic vasculitis), as well as a central cavitation filled with fibrinoleukocytic exudate and a lymphocytic infiltrate surrounded by granulation tissue. The results of AFB and fungal testing were negative, as was the result of neoplastic cell testing. In view of this result, which ruled out neoplastic and infectious disease, it was decided to discontinue leflunomide. Systemic corticosteroid therapy was continued, and azathioprine (1 mg/kg/day) was commenced. Six months after leflunomide was discontinued, the pulmonary nodules disappeared. At this writing, the patient was free of disease activity, was taking abatacept (500 mg/month), and had been off systemic corticosteroid therapy for over a year.